Alert archive / Puerto Rico / Areal Flood Advisories in 2022

Areal Flood Advisory 310, NWS JSJ

October 8, 2022

NWS JSJ issued this areal flood advisory at Oct 8, 2022, 12:39 PM CDT. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Oct 8, 2022, 12:39 PM CDT (17:39 UTC)
Expired
Oct 8, 2022, 3:00 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 117 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

568 
WGCA82 TJSJ 081739
FLSSJU

Flood Advisory
National Weather Service San Juan PR
139 PM AST Sat Oct 8 2022

PRC023-082000-
/O.NEW.TJSJ.FA.Y.0310.221008T1739Z-221008T2000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-
139 PM AST Sat Oct 8 2022

...FLOOD ADVISORY IN EFFECT UNTIL 4 PM AST THIS AFTERNOON...

* WHAT...Urban and small stream flooding caused by excessive 
  rainfall is expected.

* WHERE...Cabo Rojo.

* WHEN...Until 400 PM AST.

* IMPACTS...Minor flooding in low-lying and poor drainage areas. 

* ADDITIONAL DETAILS...
  - At 139 PM AST, Doppler radar indicated heavy rain due to
    thunderstorms. This will cause urban and small stream
    flooding. Between 1 and 2 inches of rain have fallen.
  - Additional rainfall amounts up to 2 inches are expected over
    the area. This additional rain will result in minor flooding.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1795 6721 1798 6722 1801 6717 1804 6721
      1807 6718 1809 6720 1817 6718 1811 6710
      1807 6710 1795 6711 1797 6718 1795 6719
      1794 6719 1793 6718


$$

ICP
1 follow-up statement
892 
WGCA82 TJSJ 081954
FLSSJU

Flood Advisory
National Weather Service San Juan PR
354 PM AST Sat Oct 8 2022

PRC023-082004-
/O.EXP.TJSJ.FA.Y.0310.000000T0000Z-221008T2000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-
354 PM AST Sat Oct 8 2022

...FLOOD ADVISORY WILL EXPIRE AT 4 PM AST THIS AFTERNOON...

The Flood Advisory will expire at 4 PM AST this afternoon for a 
portion of Puerto Rico, including Cabo Rojo.

The heavy rain has ended. Urban and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1795 6721 1798 6722 1801 6717 1804 6721
      1807 6718 1809 6720 1817 6718 1811 6710
      1807 6710 1795 6711 1797 6718 1795 6719
      1794 6719 1793 6718


$$

CRS

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Oct 8, 10:22 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 8, 10:22 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1122 AM AST Sat Oct 8 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1022 AM AST Sat Oct 8 2022

Visible satellite imagery is showing cloudiness that is starting
to develop across eastern PR, as well as across the southern
slopes and streaming off the USVI. The doppler radar is showing
scattered showers across the local waters, eastern and northern PR
and around the USVI. This pattern is expected to continue for the
next few hours, but by the early afternoon hours, more persistent
showers could affect portions of the San Juan metro, and then
across the interior to western and southwestern Puerto Rico. With
the expected activity, urban and small stream flooding should not
be ruled out across the aforementioned sectors. The weather is
expected to improve early in the evening.

&&

.SYNOPSIS...A trough will linger over the region through early
next week promoting unstable conditions for the next several days
and afternoon convection mainly over the interior and western half
of Puerto Rico, which could result in urban and small stream
flooding. Maximum temperatures in coastal and urban areas will
continue to peak in the upper 80s and low 90s with heat index values
above 100 degrees. Seas should remain at up to 5 feet today, with
occasional seas up to 6 feet over the Atlantic waters and the Mona
Passage, and continue to improve throughout the weekend. A moderate
risk of rip currents is expected for the northern, northeastern and
northwestern coastal waters of Puerto Rico and Culebra, along with
some beaches of the USVI.

&&

.SHORT TERM...Today through Monday...

A TUTT-low will linger over the Archipelago of Puerto Rico and the
U.S. Virgin Islands through early next week, providing instability
and enhancing convective activity. In addition, near to above-normal
moisture content will benefit rainy conditions in the typical (but
more frequent) seasonal weather pattern, consisting of passing
showers across the windward sections, followed by afternoon
convection across the interior and western locations. Sea breeze,
diurnal heating, and local effects will boost thunderstorm activity
each afternoon. Downpours associated with thunderstorm activity may
result in urban and small stream flooding, and we cannot rule out
flash flooding if persistent rain activity and training of showers
materialize.

Today's afternoon convection will develop to the southwest quadrant
due to the northeast winds and more to the northwest quadrant Sunday
and Monday due to the southeast winds. The leading edge of a
tropical wave will continue to promote a wet/unstable pattern late
Monday into the long-term period.

Maximum temperatures in coastal and urban areas will continue to
peak in the upper 80s and low 90s. Combined with the relative
humidity, this will result in heat index values of 100s degrees
Fahrenheit or more each day during the maximum heating.

&&

.LONG TERM...Tuesday through Sunday...

To start the long term forecast period a weak tropical wave will
bring an increase in moisture and chances of convective activity.
Current model guidance shows tropical moisture with around 2 inches
of precipitable water, at normal values for this time of the year,
moving over our southern local waters and reaching Puerto Rico and
the local islands. This will enhance rain chances and the typical
weather pattern of showers mainly over eastern Puerto Rico and the
local islands during the morning hours and afternoon convection
mainly over interior and western Puerto Rico during the afternoon
hours. Relatively drier conditions will then dominate for most of
the rest of the workweek. Drier mid and upper levels will be present
during that time period. By Wednesday GOES Aerosol Models show a
drier air mass along with a Saharan Air Layer (SAL) reaching the
forecast area, this should promote hazy skies and inhibit rain
chances. This drier pattern should promote a limited variation of
the seasonal weather pattern. Of note in the upper levels, a
Tropical Upper Tropospheric Trough (TUTT) will establish itself to
the east-northeast of our forecast area by Friday and into the
weekend and the start of next week. A generally east-southeasterly
wind flow and heat indices over coastal areas above 100 with higher
values mainly over north-central Puerto Rico. Humidity related to a
frontal boundary that will move out of the east coast of the
continental United States could also start to filter into the local
area at the end of the long term forecast period.

&&

.AVIATION...
(12Z TAFS)
Issued at 1022 AM AST Sat Oct 8 2022

VFR conds expected across the local terminals, but VCSH could
occur through the day, while VCTS is possible at TJPS and TJSJ
this afternoon. Winds will be easterly at around 10-15KT with
occasional gusts and sea breeze variations through 08/22Z.
Thereafter, winds are expected to decrease to around 10KT or less.

&&

.MARINE...Moderate to locally fresh easterly winds are expected
to continue to prevail during the next several days. Seas should
remain at up to 5 feet today, with occasional seas up to 6 feet
over the Atlantic waters and the Mona Passage. Enhanced shower
activity is expected across the waters, with the potential for
isolated thunderstorms, especially near western Puerto Rico in the
afternoons. Locally deteriorated conditions are possible near
stronger showers and thunderstorms. A moderate risk of rip
currents is expected for the northern, northeastern and
northwestern coastal waters of Puerto Rico and Culebra, along with
some beaches of the USVI.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&

SHORT TERM...JA
LONG TERM....LIS
AVIATION...JA
Hazardous weather outlook, Oct 8, 4:59 AM CDT, 7 hours 40 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
546 AM AST sabado 8 de octubre de 2022

AMZ710>745-PRZ001>013-091000-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
546 AM AST sabado 8 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas numerosas son posibles a traves del centro y oeste
de Puerto Rico. Preparese para detener toda actividad al aire libre y
moverse a refugios.

.Lluvia excesiva...Inundaciones en areas urbanas, carreteras y de
pequenos riachuelos. Inundaciones repentinas son posibles.

.Calor excesivo...Se esperan indices de calor entre 102-107 grados
mayormente a atraves del norte-central de Puerto Rico y areas del
oeste de Puerto Rico. Es probable el agotamiento por calor con
exposicion prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de resaca particularmente a traves del norte,
noreste y noroeste de Puerto Rico y la mayoria de las playas de
Culebra.

.DIAS DOS HASTA EL SIETE...domingo a viernes

Se espera que una vaguada en los niveles altos que se mueva sobre la
region hasta temprano la semana proxima, esto aumentara la actividad
de aguaceros con tronadas aisladas a traves de la isla y se esperan
peligros por inundacion de leve a elevada. Un riesgo leve por calor
excesivo continuaran a traves del norte-central y el oeste de Puerto
Rico hasta la proxima semana.

.Comunicado sobre informacion reportada por observadores...

No se necesita una activacion masiva de observadores. Sin embargo,
se les exhorta a los observadores individuales a reportar
inundaciones a su oficina del Servicio Nacional de Meteorologia en
San Juan.

AMZ715-725-VIZ001-002-091000-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
546 AM AST sabado 8 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas aisladas a dispersas son posibles mayormente a traves
de las aguas locales cerca de las Islas Virgenes Estadounidense. Mantengase
pendiente a las tronadas en su area y preparese a buscar refugio.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de resaca particularmente a traves de las playas
de todas las Islas Virgenes Americanas.

.DIAS DOS HASTA EL SIETE...domingo a viernes

Se espera que una baja presion en los niveles altos se mueva sobre la
region desde el domingo hasta temprano la semana proxima, esto podria
resultar en actividad de aguaceros a traves de las islas y en el
riesgo de inundacion menor.

.Comunicado sobre informacion reportada por observadores...

No se necesita una activacion masiva de observadores. Sin embargo,
se les exhorta a los observadores individuales a reportar
inundaciones a su oficina del Servicio Nacional de Meteorologia en
San Juan.

Nearby

Areal Flood Advisories in Puerto Rico, 2022Every areal flood advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.